Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS New Orleans, LA

June 8, 2011Jefferson Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 8, 2011, 1:38 PM CDT for Jefferson Parish, Louisiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2011, 1:38 PM CDT (18:38 UTC)
Expired
Jun 8, 2011, 2:10 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jefferson Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:40 PM CDTTSTM WND DMGBridge City, LAPOWER LINES WERE DOWNED AND NICKEL SIZE HAIL. RADAR ESTIMATED TIME.
Jun 8, 1:55 PM CDTHAIL 0.75Harahan, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS54 KLIX 081838
SVRLIX
LAC051-081945-
/O.NEW.KLIX.SV.W.0145.110608T1838Z-110608T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
138 PM CDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...METAIRIE...MARRERO...KENNER...
  AVONDALE...

* UNTIL 245 PM CDT

* AT 135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  HARAHAN...AND MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAGGAMAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2981 9017 2982 9017 2986 9024 2992 9027
      2999 9028 3003 9024 3001 9012 2992 9014
      2991 9011 2987 9011 2979 9016
TIME...MOT...LOC 1838Z 120DEG 4KT 2992 9021

$$
1 follow-up statement
979 
WWUS54 KLIX 081910
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
210 PM CDT WED JUN 8 2011

LAC051-081919-
/O.CAN.KLIX.SV.W.0145.000000T0000Z-110608T1945Z/
JEFFERSON LA-
210 PM CDT WED JUN 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON PARISH
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
PRESENTS A THREAT OF SEVERE WEATHER. POWER LINES WERE REPORTED DOWN 
NEAR THE HUEY P. LONG BRIDGE AT 140 PM CDT.

LAT...LON 2981 9017 2982 9017 2986 9024 2992 9027
      2999 9028 3003 9024 3001 9012 2992 9014
      2991 9011 2987 9011 2979 9016
TIME...MOT...LOC 1909Z 165DEG 4KT 2995 9022

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:00 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 8, 1:00 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT WED JUN 8 2011

.AVIATION...
...18Z TAF ISSUANCE...
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE DAY...OVERNIGHT AND
THURSDAY. SCATTERED SHRA/TSRA WITH TEMPO RESTRICTED VSBYS/CIGS
WILL OCCUR THIS AFTERNOON...STARTING FROM 18-22Z FOR
HSA...NEW...MSY AND HUM AND 19-23Z FOR MCB AND BTR. CONVECTION
WILL DEVELOP FROM PEARL RIVER COUNTY THE LAKES TO TERREBONNE BAY
AT 18Z AND SLOWLY DRIFT NORTHWEST THROUGH THE AFTERNOON.
CONVECTION THREAT SHOULD END BY 02Z AROUND TAF SITES...ENDING
AROUND MIDNIGHT ALONG THE COAST.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 8, 10:52 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1052 AM CDT WED JUN 8 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-091200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1052 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP THIS
AFTERNOON. AREAS ALONG AND NORTH OF THE INTERSTATE 10/12 CORRIDOR
WILL SEE THE HIGHEST CHANCES OF THUNDERSTORM DEVELOPMENT. A FEW
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND STRONG
WIND GUSTS. THESE WINDS COULD DOWN SMALL TREE LIMBS AND BLOW
AROUND UNSECURED OBJECTS LIKE TRASH CANS AND LAWN FURNITURE.
LOCALIZED VERY HEAVY RAINFALL IS ALSO POSSIBLE.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AREA THROUGH
MIDNIGHT TONIGHT.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. THESE
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT COULD
PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING.

AN OZONE ACTION DAY WILL BE IN EFFECT FOR THE BATON ROUGE AREA ON
WEDNESDAY FROM 6 AM UNTIL MIDNIGHT CDT.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS OF
SEVERE WEATHER THIS EVENING OR WEDNESDAY SHOULD BE RELAYED TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 8, 12:14 PM CDT, 1 hour 24 minutes before
MSZ077-080-081815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1214 PM CDT WED JUN 8 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING PEARL
RIVER COUNTY...HANCOCK COUNTY...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES SOUTHEAST OF POPLARVILLE...
MOVING NORTHWEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...POPLARVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO
NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 8, 1:07 PM CDT, 31 minutes before
MSZ077-080-081-081900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
107 PM CDT WED JUN 8 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING PEARL
RIVER COUNTY...EXTREME NORTHERN HANCOCK COUNTY...AND EXTREME
NORTHWEST HARRISON COUNTY...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF WIGGINS TO PICAYUNE...MOVING NORTHWEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...MCNEIL AND POPLARVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. HAIL UP TO NICKEL SIZE IS ALSO POSSIBLE
WITH THESE STORMS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THESE STORMS HAVE PASSED.
Special weather statement, Jun 8, 1:24 PM CDT, 14 minutes before
LAZ061-081900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
124 PM CDT WED JUN 8 2011

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING JEFFERSON PARISH...

AT 121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AVONDALE...MOVING NORTHWEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HARAHAN...
METAIRIE...WAGGAMAN...KENNER AND NEW ORLEANS ARMSTRONG AIRPORT

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:12 PM CDTSpecial Marine WarningLIX48 min
Jun 7, 7:48 PM CDTSevere Thunderstorm WarningLIXLivingston27 min
Jun 7, 7:54 PM CDTSpecial Marine WarningLIX51 min
Jun 7, 8:04 PM CDTSpecial Marine WarningLIX26 min
Jun 7, 8:15 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, East Feliciana, Livingston, Saint Helena2 hr
Jun 7, 8:58 PM CDTSpecial Marine WarningLIX32 min
Jun 7, 9:15 PM CDTSpecial Marine WarningLIX30 min
Jun 7, 9:18 PM CDTSpecial Marine WarningLIX57 min
Jun 7, 9:42 PM CDTSpecial Marine WarningLIX33 min
Jun 7, 9:45 PM CDTSpecial Marine WarningLIX60 min
Jun 7, 10:18 PM CDTSpecial Marine WarningLIX57 min
Jun 7, 10:22 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard72 min
Jun 7, 11:14 PM CDTSpecial Marine WarningLIX19 min
Jun 7, 11:24 PM CDTSpecial Marine WarningLIX66 min
Jun 8, 12:34 AM CDTSpecial Marine WarningLIX56 min
Jun 8, 1:32 AM CDTSpecial Marine WarningLIX58 min
Jun 8, 2:27 AM CDTSpecial Marine WarningLIX63 min
Jun 8, 2:32 AM CDTSpecial Marine WarningLIX58 min
Jun 8, 2:53 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington37 min
Jun 8, 3:00 PM CDTSevere Thunderstorm WarningLIXAscension, Saint James30 min
Jun 8, 4:11 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Pointe Coupee, West Baton Rouge34 min
Jun 8, 6:48 PM CDTSpecial Marine WarningLIX57 min
Jun 8, 6:56 PM CDTSpecial Marine WarningLIX94 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.